Dr. Matthews takes exception to a statement in the review1that refers to his publication.2The statement reads as follows: “Another report of hyperkalemia with succinylcholine implicating pancreatitis as the etiologic factor actually had an upper motor neuron lesion of several weeks' duration.” Dr. Matthews claims that little attempt was made to implicate pancreatitis as the causal pathologic state in their case report.
His report2is titled “Succinylcholine-induced Hyperkalemia and Rhabdomyolysis in a Patient with Necrotizing Pancreatitis.” The end of the first paragraph of that report makes the following statement: “We report a case of succinylcholine-induced hyperkalemic cardiac arrest and subsequent myoglobinemic renal failure occurring in a patient with severe necrotizing pancreatitis.” Based on these statements, I concluded that pancreatitis was being implicated as the etiologic factor for the hyperkalemic response.
The risk–benefit ratio of the utility of a drug cannot be generalized and applied to all clinical situations. The decision to proceed or not with the administration of the drug (succinylcholine) has to be individualized based on the available information at that time for that patient with repeated evaluation of the situation with change of time and clinical scenario. Dr. Matthews had firsthand information and opportunity to evaluate the patient and, having weighed the pros and cons of the risks and benefits, decided to use succinylcholine. One cannot question that judgment call. He, in fact, considered alternative approaches, including fiberoptic and blind nasal approaches to intubation. However, it is stated, “titration of alternative drug, such as propofol, was felt to be too time consuming.”2
Regardless of whether neuronal lesion is of several weeks' or several months' duration, succinylcholine-induced hyperkalemia has been observed after full recovery of motor function.3,4In the patient described, Dr. Matthews noted that residual spasticity was still present and the patient needed the use of a cane to ambulate. This patient was initially intubated because of respiratory failure on the fifth day of admission with no adverse events. The report does not provide an account of what drugs were used to facilitate intubation the first time. Was a relaxant used at all? If not, how was the intubation achieved in this obese, hypoxemic, uncooperative patient? These data would have clarified the limitations and advantages of the technique used, and whether in fact the residual effects of spinal contusion were still present, if succinylcholine was used the first time. Unfortunately, only the intubation technique used the second time is reported.
Gronert and Theye5wrote the first review of succinylcholine-induced hyperkalemia in Anesthesiology in 1975. Almost two decades later, based on new and relevant information, the subject was comprehensively reviewed in 1992.6Information regarding acetylcholine receptor (AChR), its isoforms, and their responses to agonists and antagonists continues to accumulate. This was the basis for the recent review.1During his 22 yr of clinical practice, Dr. Matthews has “personally witnessed several near airway catastrophes that followed the use of long-acting nondepolarizing relaxants in similar situations.” In the case reported, the use of a depolarizing relaxant also had a catastrophic consequence. As demonstrated by the observations of Dr. Matthews, sometimes the choices deliberately made, with the best of intentions, can still result in adverse outcomes. Even 40 yr after the original reports of succinylcholine hyperkalemia, we are still uncertain, in some situations, whether it would be safe to administer or desist from succinylcholine. It is possible that persistent pancreatitis (or inflammation) by itself may up-regulate AChRs even in the absence of immobilization. Clinical observations, such as that of Matthews, and basic studies may answer these questions in the future and guide us better.
On another note, I wish to modify my thinking on a statement made on page 164 of the review. It states that 100 mg succinylcholine is capable of releasing 0.56 mm choline, a concentration outside the physiologic range and sufficient to activate α7 AChRs. We now realize that this approximate concentration of choline when redistributed would result in a much smaller concentration at the neuromuscular junction. Although this does not preclude the mechanism suggested for succinylcholine and its metabolites (succinylmonocholine and choline) to stimulate α7 AChRs, the importance of the latter in the stimulation of the α7 AChRs becomes less significant. I thank William J. Perkins, M.D. (Associate Professor, Department of Anesthesiology, Mayo Clinic College of Medicine, Rochester, Minnesota), for bringing to this to my attention on January 24, 2006, in a personal communication via e-mail.
Harvard Medical School, Massachusetts General Hospital, and Shriners Hospital for Children, Boston, Massachusetts. firstname.lastname@example.org